Montana, 2023Flash Flood and Debris Flow in Montana, June 6 to 7, 2023
June 6 to 7, 2023 · NWS MSO · 3 events in 3 counties and zones
Anomalous atmospheric moisture combined with slow moving thunderstorms caused copious amounts of rain and in some places flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Anomalous atmospheric moisture combined with slow moving thunderstorms caused copious amounts of rain and in some places flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Jun 6, 12:26 PM MST, 5 hours 4 minutes earlier.
Area forecast discussion, Jun 6, 12:26 PM MST, 5 hours 4 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
126 PM MDT Tue Jun 6 2023
.DISCUSSION...A well-formed closed low pressure circulation over
central California is continuing to send moisture north into the
Northern Rockies. This feature is part of a much larger puzzle
that includes a high amplitude ridge over the central U.S. and
another low spinning over the East Coast. The California low will
remain in place over the next few days with the help of the other
atmospheric features over the U.S., sending smaller scale
disturbances north and eastward towards Idaho and Montana.
In the short term... this afternoon and Wednesday... clear skies
in the morning with some deep instability and available moisture
will be capable of fueling afternoon showers and thunderstorms
throughout north-central Idaho and southwest Montana. Lack of
strong steering winds and appreciable shear will result in storms
producing mostly heavy rain and small hail, with little in the
way of damaging hail or strong outflow winds. An increase in
moisture on Wednesday will allow afternoon storm activity to
spread further north.
A more significant rain event will begin on Thursday. A mid levels
low will setup over northwest Wyoming, pushing additional Gulf
moisture into the Northern Rockies from the east. Precipitable
water amounts will jump to about 200-250 percent of normal. Lift
will be provided by the mid levels circulation and enhanced by
terrain. The heaviest rainfall will be along and south of I-90
over western Montana and into north-central Idaho. Areas north of
I-90 along the Continental Divide will also see periods of heavy
rain on Thursday. The mid levels circulation will migrate to the
northwest on Friday, bringing the focus of heavier precipitation
north and west. Expect chances for heavy rain to increase across
all of northwest Montana north of I-90, as well as Clearwater and
Idaho Counties. Visitors to Glacier Park should be prepared for
wet weather Thursday afternoon through Saturday morning.
&&
.AVIATION...Scattered showers and a few thunderstorms will be
in the vicinity of KBTM and KSMN through 07/0300z. Brief heavy
rain may occur with storms. A lesser chance of showers or a
thunderstorm will be in the vicinity of KMSO. Skies will clear
overnight and Wednesday morning with another potential for
scattered showers and thunderstorms redevelop in the vicinity of
all terminals.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&
In the hours before
Special weather statement, Jun 6, 3:11 PM MST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Missoula MT
411 PM MDT Tue Jun 6 2023
MTZ007-062300-
Butte/Blackfoot Region MT-
411 PM MDT Tue Jun 6 2023
...A strong thunderstorm will impact portions of eastern Deer Lodge
and central Silver Bow Counties through 500 PM MDT...
At 411 PM MDT, trained weather spotters reported a strong
thunderstorm near Butte, moving north at 5 mph.
HAZARD...Winds in excess of 40 mph and half-inch size hail.
SOURCE...Trained weather spotters.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Butte, Silver Bow, Walkerville, Nissler, Ramsay, Janney and Newcomb.
This includes Interstate 90 between mile markers 211 and 231.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4588 11242 4582 11266 4603 11285 4612 11251
4610 11248 4606 11247 4605 11248 4604 11246
TIME...MOT...LOC 2211Z 157DEG 6KT 4592 11259
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jun 6, 4:12 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Missoula MT
512 PM MDT Tue Jun 6 2023
MTZ007-070000-
Butte/Blackfoot Region MT-
512 PM MDT Tue Jun 6 2023
...A strong thunderstorm will impact portions of southeastern Silver
Bow County through 600 PM MDT...
At 512 PM MDT, Doppler radar was tracking a strong thunderstorm near
Divide, or 13 miles southwest of Butte, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern Silver
Bow County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4574 11246 4576 11249 4576 11250 4574 11252
4571 11252 4568 11256 4571 11274 4589 11272
4590 11241 4589 11240 4585 11243 4579 11227
4575 11228
TIME...MOT...LOC 2312Z 275DEG 12KT 4580 11263
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHSpecial weather statement, Jun 6, 4:17 PM MST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Missoula MT
517 PM MDT Tue Jun 6 2023
MTZ007-070000-
Butte/Blackfoot Region MT-
517 PM MDT Tue Jun 6 2023
...A strong thunderstorm will impact portions of north central Deer
Lodge, southeastern Granite and south central Powell Counties through
600 PM MDT...
At 517 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of West Valley, or 10 miles west of Anaconda, moving
northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Anaconda, West Valley, Lost Creek and Georgetown.
This includes Interstate 90 between mile markers 198 and 199.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4603 11316 4617 11333 4642 11300 4621 11275
TIME...MOT...LOC 2317Z 233DEG 14KT 4613 11319
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHEvent by event
1 flash flood, 1 heavy rain, 1 debris flow. Local standard time, as filed.
Flash Flood, Silver Bow
- When
- June 6, 5:30 PM MST to 7:00 PM MST
- Where
- Silver Bow County, 2.18 mi SE of (Btm)mooney Arpt But to 1.86 mi NW of Newcomb
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- ASOS
- Coordinates
- 45.931, -112.463
The Bert Mooney Airport recorded 1.65 inches of rain in an hour. The 911 dispatch reported manholes being blown from deep water rushing down the streets, a motorhome was pushed into a ditch, and there were multiple reports of water in people's homes.
Heavy Rain, Ravalli
- When
- June 7, 6:00 PM MST to 7:30 PM MST
- Where
- Ravalli County, 1.99 mi SSE of Bell Crossing to 2.97 mi SE of Bell Crossing
- Reported by
- Law Enforcement
- Coordinates
- 46.423, -114.087
Fields were flooded east of Victor near the Home Acres Road area. The radar estimated rainfall showed 2.60 inches fell in only 1.5 hours.
Debris Flow, Granite
- When
- June 7, 7:45 PM MST to 8:45 PM MST
- Where
- Granite County, 5.65 mi NNW of Nimrod to 4.13 mi WSW of Garnet
- Cause
- Heavy Rain
- Reported by
- NWS Storm Survey
- Coordinates
- 46.768, -113.546
A layer of mud was found caked over the Drummond Frontage Road the day after the rainfall which depicted that a debris flow had occurred.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, June 6, 20232 deaths · 1 event
- Rip Current in Florida, June 6, 20231 death · 1 event
- Flash Flood and Damaging Winds in Idaho, June 6 to 7, 2023$2.0 million · 54 kt wind · 16 events
- Hail and Lightning Strikes in Massachusetts, June 6, 20231 injured · $100,000 · 1 in hail · 6 events
- Damaging Winds and High Wind in Utah, June 6 to 7, 202361 kt wind · 22 events
- Lightning Strike in Texas, June 6, 2023$20,000 · 1 event
- Hail and Lightning Strike in New York, June 6, 2023$1,000 · 1.5 in hail · 13 events
- Hail and Damaging Winds in Georgia, June 6, 20231 in hail · 10 events
- Hail and Damaging Winds in Georgia, June 6, 2023$3,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Texas, June 6, 20231 in hail · 9 events
- Hail and Damaging Winds in South Carolina, June 6, 2023$700 · 55 kt wind · 8 events
- Flash Flooding and Hail in Montana, June 6, 20231.5 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101167, 1101171, 1101173.